Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 210, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 20, 2002, 5:50 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2002, 5:50 PM EDT (21:50 UTC)
- Expired
- Jul 20, 2002, 6:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Danville, VA, Pittsylvania County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:55 PM EDT | Hail 1 | Chatham, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
859 WUUS51 KRNK 202150 SVRRNK VAC143-590-202230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 550 PM EDT SAT JUL 20 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA NORTHERN DANVILLE CITY IN SOUTH CENTRAL VIRGINIA * UNTIL 630 PM EDT. * AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF CHATHAM...MOVING SOUTH AT 15 MPH. SOME LOCATIONS THREATENED THROUGH 630 PM EDT INCLUDE CHATHAM... BLAIRS... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 08 LAT...LON 3684 7923 3686 7957 3658 7966 3659 7925
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 20, 3:15 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT SAT JUL 20 2002 UPR LOW HEADING EAST THRU CNTRL NC AND ORGANIZED CONVECTION MVG EAST WITH IT. ONLY ISOLD WEAK CONV BEHIND IT FROM DAYTIME HTG WITH SIGNIFICANTLY DRIER AT MID LEVELS SEEN ON WV IMGRY. DEW PT FRONT STILL IN CNTRL OH THOUGH. THIS EVE...ANY ISOLD CONVECTION WILL BE DYING FAST WITH SUN...AND WILL KEEP A 20 POP FOR FAR EAST AND SOUTH...BUT NOTHING WEST AS SUBSIDENCE ALREADY SUPPRESSING ACTIVITY IN THE WEST. FOR SUNDAY...MDL SNDGS SHOW STRONG CAP AND SUBSIDENCE EVERYWHERE...DESPITE LOW LVL MSTR. WOULD CONSIDER A SLGT CHC POP IN MTNS IF EASTERLY UPSLOPE LIFT WASNT SO WEAK. SO FAR THIS SUMMER...A CAP LIKE THIS HAS BEEN ENUF TO SQUASH THINGS ALTOGETHER. BY LATE MONDAY SW FLOW BEGINS TO RETURN IN THE WEST WITH 850 THETA-E RDG SLIDING IN...CAP A BIT WEAKER TOO. WILL GO WITH CHC POPS FOR MTNS ONLY. WITH FEWER CLOUDS NEXT FEW DAYS HIGHS SHOULD BE UP A BIT...WILL GO VERY CLOSE TO LATEST MOS...MAYBE STILL JUST A DEG OR TWO UNDER. LOWS WILL NOT DROP OFF TOO MUCH MORE THAN WHAT THEYVE BEEN THE LAST FEW NIGHTS WITH SFC DEW PTS REMAINING RATHER HIGH. FOR EXTENDED...PER COORDINATION AND HPC THINKING GOING WITH LESS AMPLIFIED SOLN AND NOT AS AGGRESSIVE PUSHING FRONT THRU BY MID WEEK AS THE AVN/MRF FCST SUGGESTS. FRONT LIKELY TO GET HUNG UP BY THURSDAY SOMEWHERE NEAR US AND THEN WASH OUT...LIKELY LEAVING LIGHT SW FLOW AND LOW LVL MSTR. THEREFORE WILL KEEP CHC POPS IN THRU DAY 7...BUT HIGHEST ON TUES AND WED AS IT APPROACHES AND STALLS OVER US. TEMPS DOWN A BIT TOO WITH MORE CLOUDS. FCSTID = 02 ROA 68 89 69 88 / 10 10 10 10 LYH 66 90 67 88 / 20 10 10 10 DAN 69 91 70 90 / 20 10 10 10 BLF 64 83 64 82 / 10 10 10 30 LWB 60 84 61 82 / 10 10 10 30 BCB 62 85 63 83 / 10 10 10 30 TNB 63 84 63 81 / 20 10 10 30 .RNK... NC...NONE. VA...NONE. WV...NONE. KEIGHTON
In the hours before
Special weather statement, Jul 20, 5:00 PM EDT, 50 minutes before
VAZ044-202145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 500 PM EDT SAT JUL 20 2002 ...STRONG THUNDERSTORMS IN NORTHERN PITTSYLVANIA COUNTY... A STRONG THUNDERSTORM THAT WAS NEAR HURT AT 5 PM WILL PRODUCE WIND GUSTS TO 50 MPH...HAIL UP TO A HALF INCH IN DIAMETER...FREQUENT DEADLY LIGHTNING...AND TORRENTIAL RAIN AS IT TRACKS SOUTH AT 25 MPH. AREAS IN THE PATH OF THE STRONGEST PART OF THIS STORM INCLUDE MOTLEY. AFTER 520 PM...PARTS OF THE STORM MAY BEGIN TO AFFECT AREAS EAST OF PITTSVILLE...EASTWARD TO GRETNA. IF IN THE PATH OF THIS STORM...SEEK SHELTER IN DOORS. NOGUEIRA
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.